1412

Received 2018-11-05

Revised 2018-12-14

Accepted 2018-12-17

A New Concept on Chemotherapy-Induced Nausea and Vomiting: Persian Medicine Viewpoint

Ali Aminian1, Seyde Sedighe Yousefi1

1 Department of Traditional Persian medicine, Faculty of Medicine, Mazandaran University of Medical Sciences, Sari, Iran

Dear Editor,

Unfortunately, chemotherapy-induced nausea and vomiting (CINV), is one of the most common and bothering side effects, which plays a significant negative role in participants’ cooperation and even quality of life [1]. CINV has a complex mechanism results from the physiological collaboration and interaction between the gastrointestinal (GI) tract and central nervous system (CNS), by the splits of the afferent and efferent vagus nerve [2]. In Persian medicine (PM), nausea is commonly known as “Ghathayan” that means the GI attempt to expel the substances accumulated in the stomach, without success, and vomiting is known as “Ghey” means GI motility in order to repel the accumulated substances through the mouth successfully [3]. Both of these definitions are corresponding to the states of nausea and vomiting in modern medicine [4]. According to the holistic viewpoint of PM, the human body is made up of four main substances called “Humor” (Khelt), each of which has a unique temperament (Mizaj), and, on the basis of temperament, they play certain roles in the body. Normal humors naturally produce in the liver, and those produce outside, including the stomach, are almost abnormal and known as a type of disease named dystemperament or “su-e-mizaj.” Between humors, yellow bile(Safra) has “hot and dry” temperament, which in abnormal type, causes the most signs, symptoms and also severe complications among the organs, such as the stomach. PM philosophies emphasized on the plurality of nausea and vomiting in individuals with hot and dry or choleric temperament (Mizaj-e-safravi) [5]. According to new findings, the risk of CINV is higher in individuals with genetic variation of being rapid metabolizer, which, in PM means a person who owns hot and Choleric emperament (Safravi) [6]. It means, abnormal yellow bile, which is produced or accumulated in the stomach, acts as a pathogenic factor, causes inflammation and irritation in the mucosal layer of the stomach, especially the cardia where is full of nerve fibers [7]. Comparison of the structural and functional properties between abnormal yellow bile and free radicals, which produce by chemotherapy agents and cause GI mucosal layer damage, reveals similarities as shown in Table- 1. It seems that free radicals are considered to be a kind of abnormal yellow bile in PM [4]. On the other hand, In PM viewpoint, important organs have close physiological links and interactions with each other, so that the health and illness of each one can directly affect another. This feature is known as the “organ contribution” (Mosharekat) law [9]. One of the most important organ contributions is the participation of the stomach and brain, which is equivalent to the functional and physiological pathway, known as the Gut-Brain axisin Modern medicine [4]. In recent studies, the role of this axis has been proven, in the prevalence of CINV, in patients with ovarian cancer [6]. So, we can describe that chemotherapy agents, especially cytotoxic drugs, produce free radicals in the GI tract, especially in the stomach and upper intestine, which have similar characteristics and functions to abnormal yellow bile. By producing free radicals, damage occurs in the DNA of the entrochromaphenic cells, which are located and spread in the stomach. Entrochromaphenic cells contain a variety of neurotransmitters, including serotonin. By damage of entrochromaphenic cells, these neurotransmitters excrete and stimulate the adjacent terminal receptors of the abdominal vagus nerve, such as the serotonin receptor, so the messages send through the branches of the abdominal vagus nerve to the nausea center in brain stem, then to chemoreceptor trigger zone, and after the final analysis, the feeling of nausea, vomiting perceives by the cerebral cortex [10]. This bi-directional and physiological route is the same participatory route as organ contribution law. It seems that the joint operation of the GI tract, including post-chemotherapy production and accumulation of free radicals in the stomach, with similar characteristics to abnormal yellow bile, in one hand, and performance of the physiological pathway named Gut-Brain axis, which is similar to the organ contribution law in PM, on the other hand, explains CINV physiopathology in PM viewpoint. Consequently, due to this functional adaptation, it seems to be beneficial to search more about the recommendations of the PM scholars about nausea and vomiting induced by abnormal yellow bile, for relative improvement in cancerous patients, whom often not well-protected by current anti-emetic drugs, alone.

Acknowledgment

This article was driven from a Ph.D. thesis sponsored by Mazandaran University of Medical Sciences, Sari, Iran. IRCT Code: IRCT20171118037516N1

Conflict of Interests

The authors declare that there is no conflict of interest.

[GMJ.2019;8:e1412]

DOI:10.31661/gmj.v8i0.1412

Keywords: Persian Medicine; Nausea; Vomiting; Chemotherapy; Side Effect

Corresponding author:

Seyde Sedighe Yousefi, Department of Traditional Persian medicine, Faculty of Medicine, Mazandaran University of Medical Sciences, Sari, Iran

Telephone Number: +98-9113903029

Email Address : s.yousefi@mazums.ac.ir

GMJ.2019;8:e1412

www.gmj.ir

Table 1. Comparison Between Yellow-Bile and Free Radicals Specifications

Free Radical [8]

Similarities

Yellow Bile [3, 5, 9]

Rapid, Intensive response to biological targets

*

Subtle, High heat, Fast penetration

Molecular-sized objects

*

Intensity and velocity of breaking down to the smallest components due to heat

Very short lifespan

*

Quick dissolving

References

  1. Rojas C, Slusher BS. Pharmacological mechanism of 5-HT3 tachykinin NK1 receptor antagonism to prevent chemotherapy-induced nausea and vomiting. EJP, 2012 Jun 5; P.1-7
  2. Wiser W, Berger A. Practical management of chemotherapy-induced nausea and vomiting. Physicians Practice Journal, Oncology-Melville; 2005.
  3. Arzani MA. Akbari medicine (Tebbe Akbari), (In Persian) Qom, Iran: Jalal al-Din publishing; 2008.
  4. Nazari M. TA, Orafaei H, Rakhshandeh H, Mousavi Bazzaz M, Shokri J, Shokri S. Nausea and vomiting in iranian traditional medicine based on avicenna’s viewpoint, 7(2): 1047–1053.
  5. Chashti MA. Exir-e Azam (Great Elixir). Tehran, Iran: Iran University of Medical Science, Institute for Islamic and Complementary Medicine; 2007. [In Persian]
  6. DeVita VT, Lawrence TS, Rosenberg SA. Cancer: principles & practice of oncology. 9th ed. Philadelphia: Lippincott Williams & Wilkins, 2011; p. 2321-27
  7. Mokabberinejad R, Jafari Dehkordi E, Sohrabvand F, Nazem I. Hyperemesis gravidarum and review of its causes and treatments in iranian traditional medicine. Medical History, 2013; 14(5):33–48. [In Persian]
  8. Gadoth N, Hilmar Gobel H. Oxidative stress and free radical damage in neurology. Humana Press, Springer; 2011.
  9. Avicenna. The canon of medicine (Al-Qanon fi al-Tibb). Beirut, Lebanon: Dar Ihyaa al-Turaath al-Arabi; 2005. [In Arabic]
  10. Hesketh P.J. Chemotherapy-induced nausea and vomiting. N Engl J Med. 2008 Jun 5;358(23):2482-94

Refbacks

  • There are currently no refbacks.